Cape Gazette
http://capegazette.villagesoup.com/p/1188401

Healthy Geezer

How does caffeine affect the elderly?

By Fred Cicetti | Jun 04, 2014

Q. Does caffeine bother you more the older you get?

Sensitivity to caffeine - the pick-me-up in coffee - tends to increase as you get older. Children metabolize caffeine quicker than adults.

About 90 percent of Americans consume caffeine daily. More than half of all American adults consume more than 300 milligrams of caffeine every day, making it America’s most popular drug.

Caffeine occurs naturally in many plants, including coffee beans, tea leaves and cocoa nuts. It is therefore found in a wide range of food products. Caffeine is added artificially to many others, including a variety of beverages. The most common sources of caffeine for Americans are coffee, tea, colas, chocolate and some over-the-counter medications.

Here are some useful numbers to help you determine how much caffeine you take in:

• A 6-ounce cup of coffee - 100 mg

• A 6-ounce cup of tea - 70 mg

• A 12-ounce can of cola - 50 mg

• An ounce of chocolate - 6 mg

• One tablet of Extra Strength Excedrin - 65mg

• One tablet of Anacin - 32 mg

• One tablet of Maximum Strength NoDoz - 200 mg

For most people, 200 to 300 milligrams a day aren’t harmful. But, if you are sensitive to caffeine or use certain drugs, you may want to cut down or eliminate caffeine from your diet. Your caffeine consumption is worth discussing with your doctor.

Caffeine can cause restlessness, anxiety, irritability, muscle tremors, sleeplessness, headaches, nausea, diarrhea and abnormal heart rhythms.

Some medicines and supplements interact negatively with caffeine. These include some antibiotics and bronchodilators. Talk to your doctor or pharmacist about whether caffeine might affect the medicines you take.

In the practice of medicine, caffeine is useful as a cardiac stimulant and also as a mild diuretic. Caffeine is an addictive drug. It stimulates like amphetamines, cocaine, and heroin.

If you feel you have to have caffeine every day, then you are addicted to it. Eliminating caffeine suddenly can cause withdrawal symptoms, such as headaches and fatigue. These symptoms usually pass after several days.

Here are some tips if you want to chase off the caffeine monkey:

• Read labels carefully for ingredients and keep track of the caffeine you consume.

• Gradually reduce the amount of caffeine you take in. This will enable you to acclimate to less caffeine and reduce the effects of withdrawal.

• Start drinking decaffeinated coffee, tea and soda.

• Brew your tea for less time to cut down on caffeine. Or try herbal teas, which are caffeine-free.

• Check the caffeine content in over-the-counter medications that you take. If you can, switch to caffeine-free forms of the medications you need.

Comments (0)
If you wish to comment, please login.